Alert archive / Kansas / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 295, NWS Dodge City, KS

July 27, 2001Lane County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jul 27, 2001, 6:42 PM CDT for Lane County, Kansas. It was in force for 48 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jul 27, 2001, 6:42 PM CDT (23:42 UTC)
Expired
Jul 27, 2001, 7:30 PM CDT
In force
48 min
Issued by
NWS Dodge City, KS
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Lane County, KS

The radar

The Dodge City radar (KDDC), 80 km from the middle of the area, began a volume at 23:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 27, 6:45 PM CDTThunderstorm Wind 70 EDighton, KSTen inch diameter limbs blown down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 11.7 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2001-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 817 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2001-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 230 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
817 J/kg
Mixed-layer CIN
-174 J/kg
Mixed-layer LCL
1006 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
230 m²/s²
0-3 km storm-relative helicity
238 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDDC 272342
SVRDDC
KSC101-280030-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
642 PM CDT FRI JUL 27 2001

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LANE COUNTY IN WEST CENTRAL KANSAS

* UNTIL 730 PM CDT

* AT 642 PM CDT...DODGE CITY DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM 23 MILES SOUTHWEST OF ALAMOTA...OR ABOUT 15 MILES EAST
  OF FRIEND...MOVING NORTHEAST AT 15 MPH.

* SOME LOCATIONS AFFECTED
  ALAMOTA AT 730 PM CDT.

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
  HAIL THE SIZE OF QUARTERS.
  DAMAGING WIND GREATER THAN 60 MILES AN HOUR.
  VERY HEAVY WRAINFALL WHICH MAY CAUSE LOCALIZED FLOODING.

FOR YOUR SAFETY SEEK A STURDY SHELTER IMMEDIATELY!

LAT...LON 3826 10067 3825 10036 3845 10022 3845 10067

POAGE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 3:20 PM CDT, 3 hours 22 minutes earlier.

Area forecast discussion, Jul 27, 3:20 PM CDT, 3 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
320 PM CDT FRI JUL 27 2001

FORECAST CHALLENGES ARE THUNDERSTORM CHANCES TONIGHT AND TEMPS.

12Z UPPER AIR MAPS SHOWING ELONGATED MID TROPOSPHERIC TROF FROM
NORTHERN FRONT RANGE SOUTH INTO DESERT SOUTHWEST. MID TO LOWER
LAYERS REMAIN VERY MOIST THROUGHOUT THE REGION WITH MID TEEN CELSIUS
DEWPOINTS AT 850MB. NO REAL INDICATION OF THE LOW LEVEL BAROCLINIC
ZONE ALTHOUGH CONVECTIVE BOUNDARIES ARE MOST DEFINITELY PRESENT. 18Z
SURFACE CHART PUTS SURFACE TROFS FROM EASTERN SOUTH DAKOTA INTO
SOUTHEAST COLORADO AND ANOTHER OVER THE TEXAS PANHANDLE OF GREAT
INTEREST IS THE WATER VAPOR LOOP PUTTING A WELL DEFINED VORTICITY
MAXIMA OVER WEST TEXAS MOVING NORTHEAST AROUND THE UPPER HIGH WITH
MORE CONVECTION FIRING OVER SOUTHWESTERN COLORADO WITH THIS WAVE.
SHORTWAVE RIDGE NOW MOVING OVERHEAD APPEARS TO BE KEEPING A LID ON
FRONTOGENETICAL FORCING TAKING PLACE OVER CO/KS BORDER UNDER RIGHT
ENTRANCE REGION OF UPPER LEVEL JET.

CONVECTION SEEMS TO BE GETTING ITS ACT TOGETHER TO THE SOUTHWEST
WHICH DOESN'T APPEAR TO BE WELL HANDLED BY THE 12Z MODELS. 18Z ETA
SEEMS A BIT LOW ON PRECIP HERE TOO. AM CONCERNED THAT THE
SOUTHWESTERN CONVECTION WILL BE THE MAIN MCS TONIGHT WITH SUBSIDENCE
AROUND IT KEEPING DEEP CONVECTION AROUND KANSAS IN CHECK THIS
AFTERNOON. EVEN IF THE ROCKIES WAVE AND JET DYNAMICS CAN GET THINGS
GOING, BEST PRECIP CHANCES SHOULD BE OVER SOUTHERN 2/3 ZONES BUT AM
RELUCTANT TO GO TOO HIGH ON POPS ANYWHERE WITH ALL THE FEATURES IN
PLAY. WITH LOWEST POPS IN THE NORTH AND HAZARDOUS WX OUTLOOK ALREADY
COVERING THE SCENARIO, WILL KEEP ZONES FREE OF ANY FLASH FLOOD
HEADLINES BUT MENTION HEAVY RAINFALL POTENTIAL IN THE ZONES.

FOR LATER PERIODS, SHOULD SEE MCS EXIT THE AREA BY MID MORNING BUT
WILL KEEP SMALL POPS GOING IN THE EASTERN ZONES. JUST HOW MUCH
RAINFALL AND CONVECTIVE CLOUD DEBRIS REMAINS WILL LIKELY PLAY A
LARGE ROLE IN HIGH TEMPS. WILL PLAY FOR PLENTY OF AFTERNOON SUN AND
DEVELOPING SOUTHERLY FLOW TO PUSH HIGHS INTO THE 90S CWA WIDE. UPPER
RIDGE SHOULD CONTINUE TO PROVIDE LOTS OF SUN AND CONTINUED WARMING
SUNDAY AS MID LEVEL MOISTURE BEGINS TO DECREASE.

EXTENDED DISCUSSION...

ATMOSPHERE STILL EXPECTED TO BEHAVE AS ADVERTISED BY LAST FEW
SHIFTS.  UPPER RIDGE SHOULD QUICKLY BUILD WITH THE CENTER SETTLING
IN SOMEWHERE OVER THE MIDWEST.  WHAT HAS ME CONCERNED THIS SHIFT THE
WAY THE MODELS ADVERTISE HOW QUICKLY WE GET INTO DEEP SOUTHERLY
TROPICAL FLOW.  THE LATEST AVN RUN SUGGESTS THAT 70H DEWPOINTS WILL
RISE TO AROUND 8C BY LATE MONDAY.  A LOOK AT THE MORNING UA AND
CURRENT SATELLITE TRENDS DO INDICATE A QUITE MOIST ATMOSPHERE
MOVING WEST. ALSO, THERE APPEARS TO BE SOME SORT OF S/WV TROF OVER
SOUTHEAST TX MOVING WEST.  THERE ARE PROBABLY MORE IN THE EASTERLIES
ACROSS THE GULF.  QUESTION IS WHEN/IF/HOW THESE DISTURBANCES WILL
TURN NORTH.  WILL THEY BE TOO FAR WEST TO AFFECT THE CWA?  ALSO,
WILL THE BUILDING RIDGE BE ENOUGH TO PREVENT TSTORMS?  MID LVL TEMPS
DON'T GET TOO WARM, AT LEAST FROM A MODEL PERSPECTIVE.  WOULD NOT BE
SURPRISED TO SEE A FEW DAYS OF CONVECTION IN THE CWA NEXT WEEK
(AFTER MONDAY) BUT SINCE IT WOULD BE FRIVOLOUS TO GUESS WHERE ANY
DISTURBANCE WOULD BE, I WON'T ATTEMPT TO FCST AT THIS TIME.  AS A
COMPROMISE, WILL KEEP THE PARTLY CLOUDY WORDING (MAINLY DAYTIME) AND
LOWER TEMPS JUST A WEE BIT.  I DON'T EXPECT THE REALLY HOT TEMPS
EXPERIENCED LAST WEEK AND EARLIER THIS WEEK.

PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE
CONTAINED WITHIN THE DODGE CITY ZONE FORECAST.

DDC 069/094 068/096 070 620
~GCK 067/094 067/096 068 6-0
EHA 068/098 068/098 068 600
LBL 069/097 068/098 070 6-0
HYS 067/092 068/095 069 420
P28 072/095 073/098 074 620

.DDC...NONE.

POAGE/HUTTON

In the hours before

Local storm report, Jul 27, 12:59 PM CDT, 5 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED FOR DATE
NATIONAL WEATHER SERVICE DODGE CITY, KS
1024 AM CDT FRI JUL 27 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1125 PM    4.5 S COLLYER             KS   WIND DAMAGE
07/26/01   TREGO                          3 INCH DIAMETER TREE LIMBS
                                          BLOWN DOWN REPORTED BY PUBLIC

01

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 7:39 PM CDTSevere Thunderstorm WarningDDCHamilton51 min
Jul 26, 9:32 PM CDTSevere Thunderstorm WarningDDCKearny43 min
Jul 26, 10:19 PM CDTSevere Thunderstorm WarningDDCScott56 min
Jul 26, 11:15 PM CDTSevere Thunderstorm WarningDDCTrego60 min
Jul 27, 4:57 PM CDTSevere Thunderstorm WarningDDCGrant48 min
Jul 27, 5:44 PM CDTSevere Thunderstorm WarningDDCGrant, Kearny46 min
Jul 27, 6:08 PM CDTSevere Thunderstorm WarningDDCFinney52 min
Jul 27, 6:21 PM CDTSevere Thunderstorm WarningDDCEllis39 min
Jul 27, 6:25 PM CDTSevere Thunderstorm WarningDDCHamilton, Kearny50 min
Jul 27, 6:57 PM CDTSevere Thunderstorm WarningDDCNess48 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.